Monday, October 29, 2007

On the Road Again

This blog is based solely on the premise that I believe that the Governor is spending more time on the road cutting ribbons than he is doing the people’s business. So today I set out to prove (or disprove) this premise.

I have randomnly selected a day in the life of Governor Douglas, Friday November 2.

According to his web site his schedule is as follows:

Friday, November 2, 2007
8:30 a.m. Ethan Allen Facility Tour, Railroad Avenue, Orleans
10:00 a.m. Orleans Elementary School/NASA Partnership Ceremony and Reception, School Street, Orleans
6:00 p.m. Vermont Farm Bureau Annual Meeting, Hilton Burlington, Battery Street, Burlington

The schedule bears a closer look, so armed with a Google map lets fill in the blanks:


5:55 am Governor leaves Middlebury in state car driven by State Police. If he uses the same Google directions I did and his driver obeys the speed limit the trip should take 2 hour and 35 minutes.

8:30 am Ethan Allen Facility Tour, Railroad Ave, Orleans. The tour will take approximately 1 hour 20 minutes. This leaving him 10 minutes to drive to Orleans Elementary School

10:00 am Orleans Elementary School -- assuming he spends the requisite 90 minutes there.

11:30 am Governor leaves Orleans and drives the 1 hour and 20 minutes back to Montpelier.

1:00 pm Lunch, while the lunch is not officially on the schedule. In the Governor business if you eat lunch you are lunch.

1:00-
5:00 pm The Governor logs some serious office time-4 hours after logging about 4 hours and 5 minutes of driving.

5:00 Governor leaves for Burlington for the Vermont Farm Bureau and drives 45 minutes

6:00pm Vermont Farm Bureau Annual Meeting

7:30 pm Governor Leaves Burlington and drives 1 hour

8:30 pm Arrives Home

While I would be the first person to say that this is a long day and there might be a good justification to one of these events, Governor Douglas was elected to put long days in at the office trying to solve Vermont’s most pressing problems -- such as the environment.

Normally, if he restricted his driving to commute to Montpelier from his home in Middlebury the round trip is 3 hours. His schedule calls for almost twice that amount of road time to events that are of dubious importance in solving the state’s most pressing problems and keeping his promises.

This is a typical day for the Governor. Call his office and ask him to put in a full 8 hours at his desk like the people he has been elected to serve.

2 comments:

Rene said...

While I'm not thrilled at all of the photo-ops that the Governor and other politicians attend on a regular basis, you do need to remember that driving time is working time for these folks.

Since he has a driver, I'm sure Gov. Douglas is on the phone and reviewing paperwork while he's driven from spot to spot.

Having his cellphone calls dropped and garbled is probably one of the major motivations for his push to cover the entire state in cellphone and Internet coverage. :-)

Linda in VT said...

You should have looked at November 1 -- which ends with a ribbon-cutting at a new jewelry store (no kidding!) in Springfield, I think.